Hail, Faribault
- When
- July 25, 2:44 PM CST
- Where
- Faribault County, 0.69 mi N of Winnebago
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.780, -94.170
Thunderstorms developed during the afternoon of Wednesday, July 25th, across southern, and east central Minnesota. These storms quickly became severe in south central Minnesota, where there was a swath of large hail from Sanborn, southeast to east of Comfrey, then from Darfur, to Truman, Huntley and Blue Earth.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed during the afternoon of Wednesday, July 25th, across southern, and east central Minnesota. These storms quickly became severe in south central Minnesota, where there was a swath of large hail from Sanborn, southeast to east of Comfrey, then from Darfur, to Truman, Huntley and Blue Earth. The largest hail stone was reported near Blue Earth with a measurement of 2.75 in diameter. Other storms produced hail in east central Minnesota, but reports were less than quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 25, 1:39 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 239 PM CDT Wed Jul 25 2018 .SHORT TERM...(This evening through Thursday) Issued at 237 PM CDT Wed Jul 25 2018 As of early this afternoon, a cold front stretched southwest to northeast across western MN, already having moved through Alexandria and quickly approaching the St. Cloud area as it moves southeast. Some clearing today has helped steepen low level lapse rates and latest RAP analysis and forecast indicates 1,000-2,000 j/Kg of CAPE along and south of the front through the afternoon. A few very spotty cells are beginning to break out across southern and central MN in the warm sector where temperatures are in the mid to upper 70s with dew points in the mid 60s. Expecting additional thunderstorm development through the afternoon, but an analysis of model soundings indicate a long skinny-CAPE setup with mainly speed shear, but a lack of directional shear. The slight risk area clipping far eastern MN and western WI still looks to be our best bet to get strong storms as the afternoon wears on with more time to destabilize in the warm sector. The skinny CAPE and unidirectional deep shear environment will produce scattered thunderstorms along the front through the afternoon, but most storms should be sub-severe. A few strong storms would pose a risk of damaging winds, and possibly large hail. The front will clear the area from west to east, with clearing skies likely tonight behind the front. Cold air advection will ensue for Thursday, with a stratocu deck expected to drop in from the north as we remain in deep cyclonically curved flow on the west side of the deep upper trough. Highs tomorrow will be held in the upper 60s to low 70s with northwest winds of 10-20 MPH. .LONG TERM...(Thursday night through Wednesday) Issued at 237 PM CDT Wed Jul 25 2018 Quiet & pleasant to start of the long term period with a broad area of high pressure across the northern plains & northwest flow aloft keeping our temperatures a few degrees below normal & skies, for the most part, sunny. Can't rule out some precip chances Saturday & Sunday as the jet aloft pivots over the area & cooling temperatures aloft allows for some diurnally-driven scattered showers & thunderstorms. Chances look a little better on Sunday afternoon compared to Saturday as a bit more of an organized vorticity maxima passes over the area. Regardless, expect most areas to stay dry for most of the the weekend given the scattered coverage so expect a cooler & partly sunny weekend, but be prepared for a passing shower or two. Beyond the weekend, we remain under the deep upper-level trough over the Great lakes with 500 mb heights on the order of 2 standard deviations below the mean for late July/early August. A few perturbations aloft will continue to pass overhead & potentially kick off a few scattered showers & thunderstorms each afternoon but otherwise things are expected to stay dry. Temperatures slowly rebound back into the mid-80s by Wednesday as the ridge over the southwest begins to build back into the upper Midwest. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 109 PM CDT Wed Jul 25 2018 Mainly VFR this afternoon, but scattered showers and thunderstorms are still possible along an approaching cold front. The front is just moving through the Alexandria area, and winds there have turned northwesterly where they will stay for the remainder of the forecast period. The front will continue slowly southeast with scattered showers and storms, and winds will turn northwesterly behind the front as it moves through. Skies will be mostly clear after the front has passed, but deep cyclonic flow with the trough coming in behind the front will lead to an MVFR stratocu deck coming in from the north tomorrow morning. KMSP...Thunderstorm coverage along the front is expected to be isolated to scattered, so kept any mention out of the TAF for now due to better chances of being dry this afternoon. /OUTLOOK FOR KMSP/ Thursday...VFR. Northwest wind 5 to 15 kt. Thursday night...VFR. Northwest wind 5 kt or less. Friday...VFR. Northwest wind around 5 kt. Friday night...VFR. Variable wind less than 5 kt. Saturday...VFR. Variable wind 5 kt or less. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...SPD LONG TERM...ETA AVIATION...SPD
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 123 PM CDT Wed Jul 25 2018 MNZ043>045-049>053-056>070-073>078-082>085-091>093-WIZ014>016- 023>028-261830- Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott- Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire- 123 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected across the area this afternoon. A few storms could be strong or severe with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Sunday and Monday afternoons. The risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041-042-047-048-054-055-261830- Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift- 123 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Sunday and Monday afternoons. The risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 255 PM CDT WED JUL 25 2018 MNZ091-252030- Martin- 255 PM CDT WED JUL 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARTIN COUNTY... At 255 PM CDT, a strong thunderstorm was located near Sherburn, or 12 miles northeast of Jackson In Jackson County, moving east at 45 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Fairmont, Sherburn, Trimont, Welcome, Fairmont Airport, Wilbert and Foxlake. This includes Interstate 90 between mile markers 82 and 104. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4364 9485 4378 9486 4371 9438 4352 9449 TIME...MOT...LOC 1955Z 282DEG 37KT 4371 9478 ETA
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT WED JUL 25 2018
MNZ073-252115-
Redwood-
340 PM CDT WED JUL 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN REDWOOD COUNTY...
At 340 PM CDT, a strong thunderstorm was located near Lucan, or 18
miles east of Marshall, moving southeast at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Lamberton, Sanborn, Lucan, Revere and Wanda.
This includes the following highways...
U.S. Highway 14 between mile markers 55 and 68.
U.S. Highway 71 between mile markers 52 and 58.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4436 9558 4443 9544 4428 9506 4428 9511
4420 9511 4419 9534
TIME...MOT...LOC 2040Z 304DEG 33KT 4435 9544
ETAThe Minneapolis radar (KMPX), 128 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
7 hail. Local standard time, as filed.
A swath of large hail, up to quarter size was observed from southeast of Sanborn, to west of Comfrey.
A swath of large hail, up to 1.5 inches in diameter, was observed from near Darfur, southeast to west of St. James.
A swath of large hail, up to golf ball size, occurred near Truman, then southeast to west of Blue Earth. The local emergency management had reports of shredded crops due to the intense amount and wind associated with the hail.
A swath of very large hail, up to baseball size, occurred from south of Huntley, southeast to south-southeast of Blue Earth. Crops were reported shredded in this area due to the extremely large hail and wind. The COOP observer in Blue Earth reported up to quarter size hail during this time period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759910, 759912, 759913, 759915, 759909, 759917, 759919.